Thyroid Management While Postpartum and Breastfeeding

Don't forget to take care of yourself — and your thyroid — while taking care of your new baby

Health Professional
iStock

While the postpartum period is one of hormonal fluctuation, if you have thyroid disease, it is especially important to work with your healthcare team to manage your thyroid health to ensure the best possible start for your newborn and yourself as a new mom. This is even more important if you choose to breastfeed your baby.

Medications for thyroid disease while breastfeeding

Regardless of your postpartum hormonal changes, you should stay on your medication dose that you were on in the third trimester. This will help you have the best milk supply possible for breastfeeding, and will keep your body from experiencing symptoms of your thyroid disease. You will want to have your thyroid tested (TSH, free T3, free T4) around six to eight weeks postpartum. This is when you will discuss potential medication changes. Even slight adjustments in your medication can help or hinder your milk supply. It is also recommended by the Endocrine Society that breastfeeding mothers supplement with 250 mcg of iodine per day.

Medications to stimulate milk production

There is a class of medications and herbal supplements known as galactagogues. These are thought to help increase your milk supply. The Academy of Breastfeeding Medicine (ABM) says that you really need to figure out the cause for low milk supply rather than try to treat it with some supplement. This includes screening for hypothyroidism and other medical indications as well as things like your baby’s latch, positions, and how well they remove milk. The truth is, there is not a lot of evidence supporting the use of galactagogues.

Galactagogues can also be sold in the form of cookies, shakes, and herbal supplements. Each of these can carry risks, most notably, it does not necessarily treat the direct cause of the low milk supply. This means that you are not getting the adequate support and curative or sustaining treatment to nourish your baby. Given that no form of galactagogue has been shown to be extremely effective, they should only be used sparingly and under medical supervision. Some medicinal galactagogues, like metoclopramide or domperidone, can have serious negative side effects.

Medications that help with thyroid issues or work for helping augment breastfeeding should be checked or vetted with reputable sources. Sadly, many doctors and pharmacists may not have updated information on breastfeeding, breast milk, anmedications, even those commonly prescribed. While you should always check with your medical providers, it’s also imperative that you or they read from authoritative sources like Dr. Thomas Hale’s Medications and Mother’s Milk or via the Infant Risk Center out of Texas Tech. These researchers are doing actual studies that move beyond theory and take into account real world settings.

Being diagnosed with thyroid disease while breastfeeding

It is also possible that you did not have thyroid disease before pregnancy and now find yourself with a low milk supply when everything else appears to be working well. To complicate matters, many of the signs of hypothyroidism mimic postpartum. This includes:

  • Fatigue
  • Hair loss or thinning
  • Depression
  • Puffy face

Some of the signs of hyperthyroidism can also look like postpartum, including:

  • Weight loss
  • Increased anxiety

You can also get something called postpartum thyroiditis. About 5 to 10 percent of women will experience this within a year after giving birth. This can actually go back and forth between periods of hyperthyroid and hypothyroid. If you think you may be experiencing any of these symptoms, be sure to have a conversation with your practitioner and have your thyroid checked.

Be sure to have your thyroid tested appropriately and take your medication as directed. The goal is to help you and your baby to have your best start and to foster a healthy breastfeeding relationship, no matter what that looks like for your family.